News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: St John's Wort and Valerian information


 missykat8 - Sun Aug 05, 2007 9:12 pm

I am a 25 yr old female and i have mild anxiety. I want to know what vitamins and the dosages to take. Ive done research and have heard about St John Wort and Valerian but I want more information. I am on no medication but I do have trouble sleeping through the night I will go to sleep and wake up every 4 hours but I do go back to sleep. Also I do get headaches alot but I don't know if its from not sleeping good or poor nutrition
 Dr. K. Eisele - Mon Aug 06, 2007 3:39 pm

User avatar Dear Missykat:

I'm afraid that I really cannot advise you without first telling you that there are no herbal or otherwise homeopathic remedies that I believe truly work. The problem with herbal remedies in particular is that they are not regulated as to how much of the active ingredient is in each capsule or pill. In other words, the pills could have on average 300 mg of whatever it is, meaning that one could 0 mg in it, while another could have 600 mg in it. Also, the safety of the herbal/homeopathic remedies has not been established.

Now, onto the answers!!

Adverse effects of St. John's Wort and Valerian:

http://www.mayoclinic.com

Simply type in the name in the search bar and it will pop up an info page on each.

St. John's wort in the form hypericin 0.3% standardized extract, the form commonly found in drugstores/WalMart: 300 mg three times daily OR 1200 mg daily

Valerian: this one comes in so many different forms, so I would say that you should follow the directions on the package.

Now, the next thing you need to know is that use of both at the same time can produce sedation--more so than with just one of the above herbal remedies. This is a drug interaction.

If you take other medications, definitely see the prescribing physician before starting this or any other herbal remedy/medication.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here